Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2004, 10:25 AM EDT for Chippewa County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 10:25 AM EDT (14:25 UTC)
- Expired
- Jul 31, 2004, 11:15 AM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
The radar
The Marquette radar (KMQT), 181 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 311425 SVRAPX MIC033-311515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1025 AM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 1115 AM EDT * AT 1020 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 15 MILES SOUTHWEST OF PARADISE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF PARADISE AROUND 1100 AM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4658 8550 4640 8547 4641 8472 4666 8475 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:34 AM EDT, 51 minutes earlier.
Area forecast discussion, Jul 31, 9:34 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 934 AM EDT SAT JUL 31 2004 .SHORT TERM...SURFACE LOW A BIT NW OF WHITEFISH PT THIS MORNING... ACCELERATING NE AS THE PARENT SHORTWAVE LIFTS ACROSS SUPERIOR. COOLER AIR ALOFT ASSOCIATED WITH THE WAVE IS CONTRIBUTING TO SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT. THIS HAD EARLIER BEEN OCCURRING NORTH OF THE MANITOUS...BUT WE ARE NOW SEEING CONVECTION DEVELOP NEAR TVC. MEANWHILE...STRONG HEATING IS OCCURRING AHEAD OF THE FRONT IN NE LOWER MI. THOUGH THE BETTER DYNAMICS ARE LIFTING NE INTO CANADA...THE COLD FRONT WILL ENCOUNTER AN INCREASINGLY UNSTABLE AIRMASS AS IT MOVES ACROSS NORTHERN LOWER MI LATE THIS MORNING/EARLY THIS AFTERNOON. SBCAPES WILL BE NEAR 1K J/KG BY THE TIME THE FRONT NEARS APN/ROGERS CITY AT 18Z. NOT A LOT OF TIME AVAILABLE FOR CONVECTION TO BECOME WELL-ORGANIZED...BUT WILL NEED TO KEEP AN EYE ON THINGS GIVEN THE 40-50KT FLOW AT 500MB. WILL BUMP UP POPS AND THUNDER WORDING ACROSS A GOOD CHUNK OF NORTHERN LOWER MI INTO EARLY AFTERNOON...ESPECIALLY NORTH OF M-72 AND EAST OF US-131. ZOLTOWSKI && .PREV DISCUSSION ISSUED 445 AM SAT JUL 31... LONG TERM...A BREAK TONIGHT WITH HIGH PRESSURE AND SLIGHTLY DRIER AND COOLER AIR BUILDING INTO THE STATE...AND A DRY FORECAST STILL LOOKS ON TRACK. THEN ATTENTION TURNS TO SUNDAY AS WARM/MOIST AIR RETURNS TO THE REGION AND POTENTIAL FOR STRONGER CONVECTION RAMPS UP FROM THE UPPER MIDWEST ACROSS THE STATE. TONIGHT...LITTLE TO SPEAK OF HERE WITH HIGH PRESSURE AND DRIER/COOLER AIR BUILDING INTO THE REGION. HAVE LOWERED MIN TEMPS A FEW DEGREES FROM PREVIOUS FORECASTS PARTICULARLY FOR THE INTERIOR COUNTIES WITH ANTICIPATED PARTLY CLOUDY TO CLEAR SKIES AND DEWPOINTS DROPPING INTO THE LOWER TO MID 50S. SUNDAY...SFC HIGH PRESSURE BEGINS TO EXIT ALLOWING A BREEZY SW FLOW TO SET UP OVER THE CWA PUSHING TEMPS INTO THE LOWER AND MID 80S (WARMEST IN THE SW DOWNSLOPE AREAS). HOWEVER...BEST LOW LEVEL MOISTURE RETURN FORECAST TO FOCUS UPSTREAM FROM MN/WI AND INTO UPPER MICHIGAN...WITH SFC DEWPOINTS REMAINING IN THE UPPER 50S TO AROUND 60 ACROSS THE CWA (GREATEST IN E UPPER MICHIGAN WITH THE RETURN FLOW OUT OF WI AND ACROSS THE LAKE). SO DESPITE THE WARM TEMPS...ONLY ABLE TO MUSTER UP SBCAPE VALUES OF LESS THAN 500 J/KG DURING THE AFTERNOON. AND WITHOUT ANY SIGNIFICANT TRIGGER HAVE TAKEN POPS OUT OF NRN LOWER MI ENTIRELY. BUT WILL KEEP THE LOW CHANCE POPS FOR THUNDERSTORMS GOING OVER E UPPER MICHIGAN WITH THE LOW LEVEL MOISTURE AXIS SHIFTING INTO THIS AREA ALONG WITH POTENTIAL FOR ANY CONVECTION UPSTREAM IN WEST/CENTRAL UPPER MI SNEAKING INTO THE AREA. SUNDAY NIGHT THROUGH MONDAY...LOOKING TO GET A BIT MORE ACTIVE SUNDAY NIGHT AND INTO MONDAY. MOISTURE AXIS CONTINUES TO SHIFT INTO THE GREAT LAKES AHEAD OF ANOTHER COLD FRONT FORECAST TO SLIP INTO THE STATE LATE SUNDAY NIGHT AND MONDAY. ETA/GFS80 CONTINUE TO SUGGEST COMPLEX OF SHOWERS/STORMS DEVELOPING OVER WI SUNDAY NIGHT AND MIGRATING THROUGH NRN MICHIGAN OVERNIGHT THROUGH MONDAY MORNING COULD SEE A BOUT OF SEVERE WEATHER IF THIS SCENARIO PANS OUT AS SUGGESTED BY SWODY3 BUT QUITE A BIT CAN STILL CHANGE BETWEEN NOW AND THEN. HAVE ADJUSTED POP/WEATHER TIMING JUST A BIT BASED ON THIS SCENARIO WITH THE GREATER POPS (HIGH CHANCE) FOR THE OVERNIGHT PERIOD SUNDAY NIGHT AND MONDAY MORNING. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 31, 10:19 AM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1019 AM EDT SAT JUL 31 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1019 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR INTO EARLY AFTERNOON IN EASTERN UPPER AND PARTS OF NORTHERN LOWER MICHIGAN...ESPECIALLY NORTH OF M-72 AND EAST OF US-131. THUNDERSTORMS ARE ALSO POSSIBLE IN NORTHEAST LOWER MICHIGAN THROUGH THE AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH EARLY AFTERNOON...MAINLY IN EASTERN UPPER MICHIGAN...WHERE PENNY SIZED HAIL AND WIND GUSTS UP TO 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER EASTERN UPPER MICHIGAN LATE SUNDAY AFTERNOON...AND ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN SUNDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS TO 65 MPH THE GREATEST THREAT. THERE IS ALSO A CHANCE OF THUNDERSTORMS IN EASTERN UPPER AND NORTHERN LOWER MICHIGAN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ADAM/JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 10:28 AM EDT | Special Marine Warning | APX | 92 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.